What you should know about vaping illnesses

Local News

ROCHESTER, N.Y. (WROC) — Dr. Mike Hudson of Highland Family Medicine discussed vaping illnesses and what you should know Thursday during News 8 at Sunrise.

“So far there have been about 805 cases of people across 46 different states getting lung disease related to e-cigarette use or vaping,” said Dr. Hudson. “Twelve of these people have died.”

Dr. Hudson said doctors think the illnesses are probably because of high levels of Vitamin E in people related to something that’s in the oils that people are vaping. “Most of the folks that have been getting sick have been vaping THC products, which is the psychoactive compound in marijuana,” he said. “But there are folks who have just been vaping nicotine, who are also getting sick.”

If you vape, Dr. Hudson said there are symptoms that should lead you to call your doctor. “Certainly folks that are having trouble breathing. Folks that are feeling really short of breath, or if they have fevers, chills. If they’re feeling really belly pain, nausea, vomiting, we really want them to call their doctor. Especially if they have been vaping within the last 90 days.”

Dr. Hudson said while this investigation is ongoing the Centers for Disease Control and Prevention recommends avoiding all vaping products regardless of what’s in them or where people buy them. In addition, he said switching back to cigarettes is not recommended for people, including those looking to quit smoking. “There’s lots of great medicines that can help people quit smoking,” he noted. “This is really an opportunity for folks to say – maybe I really do need to make a huge change for my health. There are medicines like Chantix and Bupropion. There are nicotine replacement strategies like gums and patches that can help people quit and make a huge impact on their health.”

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Dont Miss

More Don't Miss